Log in
Advanced Prostate Cancer
6,052 members5,805 posts

Transfusion dependent after Radium 223 and Xtandi - DRs want to stop his weekly transfusions. Help!

Hi. I’m new to the forum and need help. My dad has castration resistant advanced prostate cancer with bone metastasis and suddenly became transfusion dependent on a weekly basis just one month ago. He had been getting monthly Radium 223 injections for 3-4 months and taking Xtandi. They took him off both after seeing his PSA was still going up, which was after the recent hospitalization for the low hemoglobin and platelets. Doctors are acting like getting weekly transfusions is too frequent to keep up and they want to put him on hospice against his wishes but he wants to keep fighting. If he gets a bag of red blood cells and a bag of platelets each week, he feels much better. If he doesn’t, he will have maybe a week or so left. We’re jumping through hoops each week to get the transfusions, but it’s not an insurance issue. His doctors just call it a “bandaid” and don’t want to continue. But his anemia and low platelets happened nearly overnight as opposed to gradually. 1) Does anyone know why his doctors don’t want to give the transfusions (it’s not an insurance coverage issue)? He’s been stable at only needing them one week apart. This week he went 8 or 9 days which seems like an improvement. 2) Has anyone here experienced this? This is a listed side effect of Radium 223, yet they’re assuming the blood issues are from bone marrow crowding versus treatment toxicity. Even they said there’s no way to know. If it IS a drug side effect and reversible somehow over time now that he has stopped those treatments, we won’t know unless he gets the transfusions, but they want to cut him off — which is a death sentence. Help and guidance appreciated!

16 Replies
oldestnewest

Wish I had some insight into your dad’s treatment so I could help. But I don’t. Hopefully someone will send you a note of advice / experience soon.

Absent any advice from other forum members, I’d suggest quickly seeking a second opinion. I’d try and have a consult with another doctor who specializes in PCa, show then dad’s records, and see what they would recommend.

We are all pulling for you and your dad. Our prayers are with you! 🙏

James

3 likes
Reply

Thank you for the words of support, James! We were told this by his primary oncologist who does specialize in prostate cancer. Basically he said he doesn’t believe in the transfusions because they are a bandaid and he can’t try other treatments because of the low blood levels so it’s time to give up. His local oncologist who carries out treatment plans for his primary does not specialize but just keeps saying he needs to accept that he’s dying and go on hospice. It’s so confusing because he gets more time with the transfusions and they make him feel better, so I don’t know why they would deprive him of that extra time and comfort.

1 like
Reply

How long has he been off of Radium 223?

2 likes
Reply

I believe he was due for his injection 3-4 weeks ago, and they were a month apart. So he’s about 7-8 weeks out. I’ll check on the exact date.

Reply

He is not that far out from his last shot of Xofigo. If he is improving at this point, don't let them give up. Go somewhere else if you need to. That's my opinion, but you should talk to a doctor, preferably a different one than he is seeing now for another opinion.

Please keep us posted, we are pulling for him to recover. Don't give up!

Reply

I just read on a Phase III trial report from the drug manufacturer Bayer that it can take up to 6-8 weeks from last treatment for hematologic values to recover.

2 likes
Reply

Thanks!

Reply

Hi Ellehaze,

I think I read of a recent trial of Xtandi and Radium 223 together being stopped because some patients died. I would give him longer to recover his blood levels. I believe there is a drug called Neulasta that can be given to improve blood levels.

Regards,

Gary

1 like
Reply

Oh my goodness. Thanks for sharing! If you come across the link, I’d love to read it. I will also do a search for that. While in the hospital he was given something to help with blood levels, but his oncologist refused to give it him and is giving him the bare minimum in transfusions “temporarily” because she doesn’t agree with it. I’ll look into that medicine.

Reply

I believe the above mentioned trial involved Zytiga and Radium 223 (Xofigo). Here's a link:

onclive.com/web-exclusives/...

1 like
Reply

Thanks for sharing! My Dad was on a Zytiga trial prior to the Radium 223, and we were told Xtandi is very similar to Zytiga.

Reply

Sounds like your Dad may have some good advice as he is in the center of it all. Sincerely, Ray

1 like
Reply

Have they checked his other anti-coag levels? How long it is taking his blood to clot? His fibrinogen levels? Is he bleeding? Have they mentioned disseminated intravascular coagulation (DIC)? It can be acute and severe or chronic. I had acute DIC and was in ICU for three weeks receiving transfusions- it could not have lasted- I would have eventually gone into multi organ failure. My understanding is that chronic DIC can be managed for some time with periodic transfusions, and it sounds like that is what your dad wishes. There are many people who receive dialysis 3 times a week to stay alive- weekly blood transfusions does not seem unreasonable for someone who wishes to continue to live and fight! Change Dr’s, escalate it, whatever your dad wishes to do I would not let them just withdrawal his life-saving treatment if that is not what he wants. Also, in a crisis you can always present to the ER and they will have to treat. That is from my wife who is an ER social worker. DM for any questions for either of us.

2 likes
Reply

Thank you so much! He was in the ICU for a couple weeks but those terms (fibrinogen, DIC, anti-coag levels) were never mentioned. I can/will check his hospital bloodwork if I know what to look for. I really appreciate the information, guidance and suggestions, as well as your willingness to answer further questions!

1 like
Reply

I cannot offer any specific advice, but I can share a very recent real life story.

A fellow member of our local cancer support group had also previously been on Xtandi and multiple other treatments, and had most recently tried Xofigo (Radium 223). After each treatment his blood levels went way too low, and recovered much slower each time. He had many transfusions of both red cells and platelets to try to stabilize him, and to possibly allow his cancer treatment to continue. Eventually, per the prescribing guidelines, it became obviously clear that his cancer treatment had to stop, and that the battle was then to try to stabilize him enough to keep him alive long enough to see if his bone marrow and blood producing capabilities might recover on their own. As I recall, he lost around 70 pounds during this period of time. He was in and out of the ER and the hospital very many times. He had something on the order of magnitude of 25-35 blood/platelet transfusions, and was getting needle sticks constantly for day-to-day and sometimes hour-to-hour blood work. He was constantly getting weaker and could barely make it upstairs to his bedroom without help, or get out to travel on his own. Unfortunately, he was going in to get some lab work done one day and fainted and fell in a parking lot, hitting his head. Brain bleeds happened. They were complicated by the low platelet counts, and brain surgery was dicey as well. He eventually did have a surgery to resolve a massive brain bleed, but kept going in and out of hospital. Eventually, despite transfusions and expert care, he continued to decline, and eventually died within about a 5 day period of time toward the end. He was a very religious person, himself, and so was his wife. Toward the very end, she made the decisions for what was essentially a hospice in place situation with Do Not Resuscitate orders as he fell into a coma like state. She received very good advice and counsel from the members of the hospital staff and his consulting doctors who helped her come to terms with the situation and the end-of-life options available. He did not directly die of his very advanced prostate cancer, rather the cascading side effects of treatments and adverse events and the toll of accumulated bodily traumas. I attended the Service for him yesterday, along with several other members of our cancer support group, and very many members of the local community where he had served as an accomplished Neonatal Pediatrician for many years.

One major take-away I took from the experience was the extent to which his wife/caregiver availed herself of multiple sources of both medical advice and also emotional support and also extended family support during the 2-3 years from his first diagnosis until his death. Yes, she was a "force of nature" when it came to advocating for her husband, but she also engaged with others for help for herself, as well as for him, all through the process.

It is hard. So very hard.

Soft hugs to you both.

Charles

4 likes
Reply

Thanks for sharing, Charles. I’m sorry to hear that.

Reply

You may also like...